An approximate Dirac-type theorem for k-uniform hypergraphs


A k-uniform hypergraph is hamiltonian if for some cyclic ordering of its vertex set, every k consecutive vertices form an edge. In 1952 Dirac proved that if the minimum degree in an n-vertex graph is at least n/2 then the graph is hamiltonian.

We prove an approximate version of an analogous result for uniform hypergraphs: For every K ≥ 3 and γ > 0, and for all n large enough, a sufficient condition for an n-vertex k-uniform hypergraph to be hamiltonian is that each (k − 1)-element set of vertices is contained in at least (1/2 + γ)n edges.

This is a preview of subscription content, access via your institution.


  1. [1]

    N. Alon and J. Spencer: The Probabilistic Method, Second Edition, John Wiley and Sons, New York (2000).

    MATH  Google Scholar 

  2. [2]

    J. C. Bermond, et al.: Hypergraphes hamiltoniens, Prob. Comb. Theorie Graph Orsay 260 (1976), 39–43.

    MathSciNet  Google Scholar 

  3. [3]

    G. A. Dirac: Some theorems of abstract graphs, Proc. London Math. Soc. 3 (1952), 69–81.

    Article  MathSciNet  Google Scholar 

  4. [4]

    P. Frankl and V. Rödl: Extremal problems on set systems, Random Struct. Algorithms 20(2) (2002), 131–164.

    Article  MATH  Google Scholar 

  5. [5]

    P. Haxell, T. Łuczak, Y. Peng, V. Rödl, A. Ruciński, M. Simonovits and J. Skokan: The Ramsey number for hypergraph cycles I, J. Combin. Theory Series A 113 (2006), 67–83.

    Article  MATH  Google Scholar 

  6. [6]

    S. Janson, T. Łuczak and A. Ruciński: Random Graphs, John Wiley and Sons, New York (2000).

    MATH  Google Scholar 

  7. [7]

    Gy. Y. Katona and H. A. Kierstead: Hamiltonian chains in hypergraphs, J. Graph Theory 30(3) (1999), 205–212.

    Article  MathSciNet  MATH  Google Scholar 

  8. [8]

    D. Kühn and D. Osthus: Loose Hamilton cycles in 3-uniform hypergraphs of large minimum degree, J. Combin. Theory Series B 96 (2006), 767–821.

    Article  MATH  Google Scholar 

  9. [9]

    V. Rödl, A. Ruciński and E. Szemerédi: A Dirac-type theorem for 3-uniform hypergraphs, Combinatorics, Probability and Computing 15(1–2) (2006), 229–251.

    Article  MathSciNet  MATH  Google Scholar 

  10. [10]

    E. Szemerédi: Regular partitions of graphs, in: Problemes combinatoires et theorie des graphes (Colloq. Internat. CNRS, Univ. Orsay, Orsay, 1976), pp. 399–401, Colloq. Internat. CNRS, 260, CNRS, Paris (1978).

    Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Vojtěch Rödl.

Additional information

Research supported by NSF grant DMS-0300529.

Research supported by KBN grant 2P03A 015 23 and N201036 32/2546. Part of research performed at Emory University, Atlanta.

Research supported by NSF grant DMS-0100784.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Rödl, V., Szemerédi, E. & Ruciński, A. An approximate Dirac-type theorem for k-uniform hypergraphs. Combinatorica 28, 229–260 (2008).

Download citation

Mathematics Subject Classification (2000)

  • 05C65
  • 05C45
  • 05D05